Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 98, NWS Indianapolis, IN

July 19, 2020Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 19, 2020, 7:58 PM EDT for Lawrence County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 7:58 PM EDT (23:58 UTC)
Expired
Jul 19, 2020, 8:30 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lawrence County, IN

The radar

The Louisville radar (KLVX), 98 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS53 KIND 192358
SVRIND
INC093-200030-
/O.NEW.KIND.SV.W.0098.200719T2358Z-200720T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
758 PM EDT Sun Jul 19 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lawrence County in south central Indiana...

* Until 830 PM EDT.

* At 757 PM EDT, a severe thunderstorm was located near Bedford,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bedford, Mitchell, Tunnelton and Spring Mill State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 8666 3895 8640 3878 8627 3874 8629
      3873 8631 3869 8631 3869 8658
TIME...MOT...LOC 2357Z 237DEG 12KT 3877 8654 

HAIL...1.00IN
WIND...60MPH
 
$$

KH
2 follow-up statements
458 
WWUS53 KIND 200017
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
817 PM EDT Sun Jul 19 2020

INC093-200030-
/O.CON.KIND.SV.W.0098.000000T0000Z-200720T0030Z/
Lawrence IN-
817 PM EDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN LAWRENCE COUNTY...

At 817 PM EDT, a severe thunderstorm was located near Bedford, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bedford, Mitchell, Tunnelton and Spring Mill State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3879 8662 3891 8637 3878 8627 3874 8629
      3873 8631 3869 8631 3869 8658
TIME...MOT...LOC 0017Z 243DEG 18KT 3877 8652 

HAIL...<.75IN
WIND...60MPH
 
$$

AGM/JP
870 
WWUS53 KIND 200027
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
827 PM EDT Sun Jul 19 2020

INC093-200037-
/O.EXP.KIND.SV.W.0098.000000T0000Z-200720T0030Z/
Lawrence IN-
827 PM EDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAWRENCE COUNTY WILL
EXPIRE AT 830 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3879 8662 3891 8637 3878 8627 3874 8629
      3873 8631 3869 8631 3869 8658
TIME...MOT...LOC 0027Z 237DEG 12KT 3878 8649 

$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:52 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 19, 7:52 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
752 PM EDT Sun Jul 19 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 354 PM EDT Sun Jul 19 2020

Showers and thunderstorms will be prevalent through most of the
forecast. Highest chances will be today, tonight, Tuesday and
Wednesday. Heat advisory remains for portions of south central
Indiana as heat indices have approached 105. Temperatures look to
cool back towards seasonal for the beginning the week.

&&

.NEAR TERM /Today and Tonight/...

Issued at 354 PM EDT Sun Jul 19 2020

Thunderstorms are currently developing along a boundary across
central Indiana. Heavy rain and wind gusts in excess of 60 mph is
the primary threat within these thunderstorms. Greatest threat for
severe weather looks to be north of central Indiana, where the LLJ
is strongest and oriented parallel to storm motion. As these
storms move south, convective development is expected to continue.
Southern portions of central Indiana have had less inhibited
diurnal warming, with slightly steeper surface lapse rates. The
boundary responsible for the primary lift is moving slowly and is
not expected to be south of the region until later tonight. With
this in mind, there remains a chance of showers and thunderstorms
through late this evening.

Threat of excessive heat is now more focused to the south where
highs will reach the low to mid 90s with dew points in the upper
70s. This translates to hear indices in the mid 100s. Overnight,
temperatures will cool as the boundary moves south of the region.
Expect overnight lows near 70.

&&

.SHORT TERM /Monday and Wednesday/...

Issued at 354 PM EDT Sun Jul 19 2020

The boundary looks to stall near the southern border of central
Indiana during the day tomorrow. North of this boundary, expect
milder tempertures and dew points. South of the boundary, cloud
cover and precipitation will cause localized areas of high
temperatures. Some locations may again be in the low 90s, but extent
will be limited.

Southwest motion will induce a moisture return on Tuesday. This will
provide thunderstorm chances in the afternoon and evening. There
will be a threat of severe weather on Tuesday. Large lapse rates in
the low and mid levels along with some mid level dry air will be
enough to provide a threat of severe wind gusts along organized
convective features. Isolated large hail also looks to be a
possibility. More large scale forcing associated with an upper
level trough approaching Indiana on Wednesday will provide another
chance for showers and thunderstorms. Models currently vary
greatly in timing, but there is moderate confidence in some
precipitation Wednesday afternoon and evening.

&&

.LONG TERM /Thursday through Sunday/...

Issued at 354 PM EDT Sun Jul 19 2020

As the upper level trough moves through Indiana on Thursday,
precipitation chances will gradually decrease. High pressure looks
to move in later in the week, and with it the return of above
seasonal temperatures. Central Indiana looks to be on the periphery
of greatest large scale subsidence, and therefor will be within a
region of chances of diurnal showers and thunderstorms.

&&

.AVIATION /Discussion for the 200000Z tafs/...

Issued at 752 PM EDT Sun Jul 19 2020

Mainly VFR Conditions will be expected this taf period.

Frontal boundary across the southern parts of the forecast area
will continue to be the focus for ongoing convection over the next
2-3 hours as diurnal heating wanes. Radar returns suggest TSRA
willcontinue to impact BMG and HUF...and have included a
prevailing mention at those locations for the next 1-2 hours.

Without a triggering feature overnight...VFR skies will be
expected as convective cloud debris dissipated. Forecast soundings
hint at a saturated column once again on Monday afternoon with
attainable convective temps and plentiful moisture. confidence
too low for a specific mention at this point...but VCTS appears
warranted for now.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ051>057-060>065-
067>072.

&&

SYNOPSIS...Updike
NEAR TERM...Updike
SHORT TERM...Updike
LONG TERM....Updike/CP
AVIATION...JP
Hazardous weather outlook, Jul 19, 5:07 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
507 PM EDT Sun Jul 19 2020

INZ021-028>031-035>049-051>057-060>065-067>072-202115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
507 PM EDT Sun Jul 19 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Warm and humid. Thunderstorms are possible, and some could
be severe.

Hazards: Heat indices up to around 105 could lead to heat illnesses.
Damaging winds, hail, heavy rain, and lightning in thunderstorms.

Timing: Heat and severe thunderstorms into early evening. Other
thunderstorms are then possible into the overnight.

Discussion: A cold front will move into the area, bringing chances
for thunderstorms. Hot and humid conditions will continue today ahead
of the front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Hot and humid conditions can be expected along with chances
for thunderstorms.

Isolated severe thunderstorms are possible Tuesday.

Discussion: Hot and humid air will remain across central Indiana
into next week. A front remaining in the area will keep chances for
thunderstorms around.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather.

.STORM MOTION STATEMENT...

The expected storm motion this afternoon is from the west at around
30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, Jul 19, 5:00 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
500 PM EDT Sun Jul 19 2020

INZ063-064-192130-
Brown IN-Bartholomew IN-
500 PM EDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN AND
SOUTHWESTERN BARTHOLOMEW COUNTIES UNTIL 530 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nashville, or 11 miles west of Columbus, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Columbus, Nashville, Stone Head, Gnaw Bone and Waymansville.

LAT...LON 3917 8627 3927 8622 3920 8594 3905 8603
TIME...MOT...LOC 2059Z 285DEG 27KT 3917 8612

KH
Local storm report, Jul 19, 6:02 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     4 ENE COLUMBUS          39.23N 85.85W
07/19/2020                   BARTHOLOMEW        IN   TRAINED SPOTTER

            SEVERAL TREE BRANCHES DOWN, ONE CAUSING
            MINOR CAR DAMAGE.

&&

AGM
Special weather statement, Jul 19, 6:06 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
606 PM EDT Sun Jul 19 2020

INZ053-054-062-063-192230-
Owen IN-Brown IN-Morgan IN-Monroe IN-
606 PM EDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...SOUTHERN
MORGAN...NORTHWESTERN BROWN AND EAST CENTRAL OWEN COUNTIES UNTIL 630
PM EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Martinsville, or 15 miles north of Bloomington, moving east at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Martinsville, Gosport, Paragon, Stinesville, Centerton and
Mahalasville.

LAT...LON 3929 8670 3939 8674 3954 8639 3929 8626
TIME...MOT...LOC 2206Z 260DEG 20KT 3938 8645

KH
Special weather statement, Jul 19, 6:38 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
638 PM EDT Sun Jul 19 2020

INZ053-054-062-063-192315-
Owen IN-Brown IN-Morgan IN-Monroe IN-
638 PM EDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...SOUTHERN
MORGAN...NORTHWESTERN BROWN AND SOUTHEASTERN OWEN COUNTIES UNTIL 715
PM EDT...

At 637 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Spencer, or 13 miles northwest of Bloomington,
moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bloomington, Martinsville, Ellettsville, Gosport, Paragon,
Stinesville, Mahalasville, Helmsburg, Lake Lemon and Unionville.

LAT...LON 3918 8669 3934 8674 3951 8636 3923 8628
TIME...MOT...LOC 2237Z 254DEG 15KT 3934 8662

KH
Local storm report, Jul 19, 6:40 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
640 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 WSW NASHVILLE         39.20N 86.25W
07/19/2020                   BROWN              IN   LAW ENFORCEMENT

            TREE DOWN. TIME ESTD FROM RADAR.

&&

AGM
Local storm report, Jul 19, 6:46 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 SSE LAKE LEMON        39.24N 86.37W
07/19/2020                   MONROE             IN   PUBLIC

            TREE DOWN. TIME ESTD FROM RADAR.

&&

AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:25 PM EDTSevere Thunderstorm WarningINDCarroll35 min
Jul 19, 1:32 PM EDTSpecial Weather StatementINDFountain, Tippecanoe, Warren43 min
Jul 19, 2:01 PM EDTSpecial Weather StatementINDBoone, Clinton, Howard, Tipton44 min
Jul 19, 2:52 PM EDTSpecial Weather StatementINDHamilton, Hancock, Madison38 min
Jul 19, 3:15 PM EDTSpecial Weather StatementINDJohnson, Marion45 min
Jul 19, 3:51 PM EDTSpecial Weather StatementINDRush, Shelby39 min
Jul 19, 4:02 PM EDTSevere Thunderstorm WarningINDRush28 min
Jul 19, 4:12 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan33 min
Jul 19, 5:00 PM EDTSpecial Weather StatementINDBrown30 min
Jul 19, 6:06 PM EDTSpecial Weather StatementINDMorgan24 min
Jul 19, 6:10 PM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam35 min
Jul 19, 6:38 PM EDTSpecial Weather StatementINDMorgan37 min
Jul 19, 6:45 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Greene, Jackson, Lawrence, Monroe and 2 more30 min
Jul 19, 7:42 PM EDTAreal Flood AdvisoryINDGreene, Monroe, Morgan, Owen3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.